What is an Overdose?
Drug overdoses can be accidental or intentional. They occur when a person takes more than the medically recommended dose of a drug or more than their body has developed a tolerance for. Some people may be more sensitive to, or have a lower tolerance for, certain medications and so will overdose on a lower amount than another person.
Deaths from an overdose may be from heart failure (where the heart rate is slowed or stopped), liver failure (where the body is unable to eliminate the drug fast enough leading to poisoning) or respiratory failure.
The physical symptoms of a drug overdose vary with the type of drug(s) taken but they are most commonly associated with depressant drugs like opiates and solvents, particularly when these drugs are mixed with other depressants such as alcohol and tranquillisers. Signs of an overdose from depressant drugs include:
- Abnormal, slow and/or shallow breathing. Breathing may have stopped altogether.
- Drowsiness and being unresponsive.
- Loss of consciousness.
- Snoring or gurgling sounds.
- Turning blue (especially lips and fingertips).
- Slurred speech or unable to talk.
- Lack of coordination (floppy limbs).
- Slow pulse.
Overdosing with stimulants is less common, but can still occur. Symptoms of a stimulant overdose may include:
- Over heating.
- Fast pulse.
Caring for someone who is having a bad time after using drugs
It may be that while a person has not overdosed they are still feeling unwell and/or anxious after taking drugs. If so:
- keep calm;
- reassure them that the effects will pass;
- encourage them to breathe slowly if they are feeling anxious;
- stay with them and if possible move them to a quiet place without crowds or bright lights;
- call for emergency help if you are at all worried or if their condition worsens.
What to do if you suspect someone has overdosed
If a person is very drowsy, has difficulty breathing or is unconscious:
- Phone 999 for an ambulance immediately.
- Place them in the recovery position.
- If they have overdosed on an opiate drug such as heroin and you have access to Naloxone, administer it – see our DrugSearch page on Naloxone.
- If they stop breathing administer CPR. The 999 operator can talk you through this.
- Always stay with them until the ambulance arrives and tell the ambulance crew as much as possible about what the person may have taken.
Updated October 2021